Winter Storm, Logan County
- When
- February 13, 2:00 AM MST to 12:00 PM MST
- Where
- Logan County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
A winter storm developed over the portions of the Northeast Plains of Colorado. 5 inches at Pleasant Valley, 5 inches at Crook and 5 miles north of Sedgwick, and 4 inches, 13 miles southeast of Holyoke and 6 miles north of Fort Morgan.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A winter storm developed over the portions of the Northeast Plains of Colorado. Storm totals included: 6 inches near Holyoke, Iliff and Sterling; 5.5 inches at Pleasant Valley, 5 inches at Crook and 5 miles north of Sedgwick, and 4 inches, 13 miles southeast of Holyoke and 6 miles north of Fort Morgan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 12, 2:58 PM MST, 11 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 258 PM MST THU FEB 12 2009 .SHORT TERM...COMPACT UPPER LEVEL DISTURBANCE MOVING ACROSS UTAH THIS AFTERNOON IS STILL ON TRACK TO PUSH ACROSS COLORADO TONIGHT INTO EARLY FRIDAY MORNING. THERE IS STRONG AND DEEP Q-G VERTICAL MOTION IN THE ORDER OF 20-30 MB/HOUR ASSOCIATED WITH THIS UPPER TROUGH...AND GOOD LAPSE RATES AS EVIDENCED BY SOME THUNDER OVER SOUTHWEST UTAH. HOWEVER...ONE LIMITING FACTOR FOR THE DEVELOPMENT OF HEAVY SNOWFALL IS THE DRY LOW LEVEL AIR CURRENTLY ACROSS THE PLAINS...AND IN ADVANCE OF THE UPPER TROUGH OVER THE DESERT SOUTHWEST. AS A RESULT...THE SATURATION OF THE COLUMN MAY BE DELAYED BY A COUPLE HOURS AND THIS SEEMS TO BE BACKED UP BY THE CURRENT SATELLITE OBSERVATIONS. THEREFORE...WILL SLOW DOWN THE DEVELOPMENT OF SNOW THIS EVENING A FEW MORE HOURS AND KEEP HIGHEST POPS TIL AFTER MIDNIGHT WHEN ATMOSPHERE FINALLY SATURATES. HEAVIEST SNOW IS STILL ON TARGET FOR THE NORTHEAST CORNER OF THE STATE WHERE A WINTER STORM WARNING IS IN EFFECT FOR ABOUT 6 INCHES OF SNOWFALL DURING A 12 HOUR PERIOD BETWEEN MIDNIGHT AND NOON. AGAIN...ACCUMULATIONS COULD BE LIMITED BY THE INITIAL DRY AIRMASS...SO THIS BARES WATCHING. ACROSS THE FRONT RANGE METRO AREAS...THE INVERTED TROUGH IS QUITE PRONOUNCED AND THIS WILL DECREASE OR EVEN ELIMINATE ANY UPSLOPE COMPONENT...SO EXPECT MORE SHOWERY PRECIP AND ACCUMULATIONS OF AN INCH OR LESS FOR MOST OF DENVER AND BOULDER. LOCATIONS FARTHER NORTH AND EAST LIKE FORT COLLINS...LOVELAND...AND GREELEY WOULD HAVE A BETTER SHOT AT SLIGHTLY MORE SNOWFALL WITH INITIAL EAST/SOUTHEASTERLY FLOW IN PLACE. SNOW EXPECTED TO DECREASE RATHER QUICKLY FRIDAY AS STRONG SUBSIDENCE TAKES PLACE. THE SHALLOW UPSLOPE COULD KEEP A SMALL THREAT OF LIGHT SNOW/FLURRIES GOING...BUT MOST ACCUMULATING SNOW WILL BE EXITING THE NORTHEAST CORNER OF THE STATE LATE FRIDAY MORNING. .LONG TERM...SNOW WILL BE TAPERING OFF OVER THE EASTERN PLAINS FRIDAY EVENING AS A WEAK RIDGE BUILDS OVER THE STATE. AT THE SAME TIME...A WEAK SHORT WAVE TRAVELS THROUGH THE RIDGE WITH SOME MOISTURE TO BRING SOME SNOW TO THE MOUNTAINS. A SURFACE HIGH WILL BE ALSO BE FORMING OVER THE NERN CORNER OF THE STATE...CREATING SOME SORT OF UPSLOPE FLOW. MODELS ARE STILL DISAGREEING ON THE EXACT DIRECTION...BETWEEN EASTERLY AND SOUTHEASTERLY. SOUTHEASTERLY WILL BRING MORE OF A CHANCE ALONG NORTHERN CO...EASTERLY ALONG THE FOOTHILLS. HAVE KEPT BOTH AREAS AT A SLIGHT CHANCE. THE NEXT SYSTEM IN THE PROGRESSIVE PATTERN WILL ARRIVE EARLY SATURDAY TO KEEP THE CHANCES OF SNOW AROUND FOR BOTH PLAINS AND MOUNTAINS. ANOTHER INVERTED TROUGH FORMING ALONG THE FRONT RANGE WILL KEEP A DOWNSLOPE COMPONENT FOR THE DENVER METRO AREA AND THEREFORE ONLY KEEP A SLIGHT CHANCE OF SNOW THROUGH SATURDAY NIGHT. BOTH NAM AND GFS SHOW FAVORABLE QG ASCENT AND QG VERTICAL VELOCITIES THRU 18Z THEN GRADUALLY DECREASE DURING THE NIGHT HOURS. THIS SYSTEM IS NOT AS STRONG AND ORGANIZED AS THE CURRENT SYSTEM...AND THEREFORE DO NOT EXPECT AS MUCH ACCUMULATIONS. GENERALLY LOOKING AT LESS THAN 1 INCH FOR THE PLAINS AND 1 TO 3 INCHES FOR THE MOUNTAINS. SNOW SHOULD DIMINISH OVER NORTHEASTERN CO BY SUNDAY MORNING AS QG DESCENT OCCURS AND OROGRAPHICS BECOME UNFAVORABLE. FOR SUN BOTH ECMWF AND GFS SHOW AN UPPER LEVEL RIDGE BUILDING OVER THE AREA WITH A WARMING AND DRYING TREND. 850-700 MB TEMPS WILL RISE ABOUT 3 DEGREES SO SHOULD SEE A SLIGHT INCREASE IN AFTERNOON HIGHS ALTHOUGH LINGERING SNOW COVER COULD ONCE AGAIN KEEP HIGHS BELOW GUIDANCE ALONG THE PLATTE RIVER VALLEY AS LOW LEVEL INVERSIONS MAY NOT BREAK. BY MONDAY THE UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA WITH INCREASING SOUTHWEST FLOW ALOFT. MOISTURE WILL INCREASE IN THE MOUNTAINS ON MONDAY BRINGING SCATTERED SNOW SHOWERS INTO MON NIGHT. OVER NORTHEASTERN CO IT SHOULD BE DRY WITH WARMER TEMPS AS 850-700 MB READINGS RISE ANOTHER 3 DEGREES OR SO. MODELS STILL SHOWING ANOTHER SYSTEM MOVING QUICKLY ACROSS THE AREA TUESDAY WHICH MAY INCREASE THE CHC OF SNOW IN THE MTNS. HOWEVER RUN TO RUN CONSISTENCY IS POOR DUE TO TIMING. HAVE KEPT A CHANCE OF SNOW OVER THE HIGH COUNTRY AND KEPT THE PLAINS DRY FOR NOW. && .AVIATION...HAVE DELAYED THE LOWERING OF CEILINGS AND THREAT OF SNOW SHOWERS A BIT TONIGHT AS TOO MUCH DRY AIR SITS IN FRONT OF THE UPPER LEVEL DISTURBANCE. CEILINGS ARE STILL EXPECTED TO DROP TO MVFR AFTER 07Z WITH PERIOD OF IFR CEILINGS POSSIBLE AROUND 12Z-15Z AS LOW LEVELS CONTINUE TO MOISTEN. CEILINGS SHOULD THEN GRADUALLY LIFT TO MVFR DURING THE COURSE OF THE DAY FRIDAY WITH ILS APPROACHES. GUSTY SOUTH/SOUTHEAST WINDS EXPECTED THROUGH 02Z...THEN SHIFTING MORE TOWARD NORTH/NORTHEAST AS SURFACE LOW/TROUGH PUSHES EASTWARD. HIGHEST PROBABILITY FOR SNOW ACCUMULATION IS AN INCH OR LESS. && .BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING MIDNIGHT TONIGHT UNTIL NOON FRIDAY FOR THE NORTHEAST CORNER OF COLORADO... ZONES 48>51. WINTER WEATHER ADVISORY FOR NORTHEASTERN WELD AND MORGAN COUNTIES MIDNIGHT TONIGHT UNTIL NOON FRIDAY...ZONES 42 AND 44. BARJENBRUCH/KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MST THU FEB 12 2009 COZ030>051-131300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1100 AM MST THU FEB 12 2009 ...WINTER STORM WARNING FOR THE NORTHEAST CORNER OF COLORADO MIDNIGHT TONIGHT UNTIL NOON FRIDAY... ...WINTER WEATHER ADVISORY NORTHEASTERN WELD AND MORGAN COUNTIES MIDNIGHT TONIGHT UNTIL NOON FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A PACIFIC STORM SYSTEM WILL USHER IN ANOTHER ROUND OF SNOW FOR THE MOUNTAINS BEGINNING LATE THIS AFTERNOON. THE SNOW WILL THEN SPREAD ACROSS THE PLAINS TONIGHT. THE SNOW WILL BECOME HEAVY ACROSS THE NORTHEAST CORNER OF THE STATE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE AREA ON FRIDAY AND BRING HEAVY SNOW TO THE NORTHEAST PLAINS OF COLORADO. THE HEAVIEST SNOW WILL FALL IN AREAS ALONG AND EAST OF A LINE FROM STERLING TO AKRON WHERE 5 TO 8 INCHES OF SNOW IS EXPECTED. ELSEWHERE...TOTAL SNOW AMOUNTS WILL RANGE FROM 2 TO 5 INCHES FROM NORTH OF DENVER TO FORT COLLINS AND GREELEY. IN THE MOUNTAINS TOTAL SNOW AMOUNTS OF 4 TO 9 INCHES WILL BE POSSIBLE THROUGH FRIDAY AFTERNOON. THE STORM SYSTEM WILL EXIT THE REGION LATE FRIDAY AFTERNOON BUT ANOTHER SYSTEM WILL START TO AFFECT THE MOUNTAINS FRIDAY NIGHT WITH A CHANCE OF SNOW SPREADING ONTO THE PLAINS INTO SATURDAY NIGHT. DRIER CONDITIONS WILL DEVELOP BY SUNDAY AND CONTINUE INTO EARLY NEXT WEEK ALONG WITH A WARMING TREND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BARJENBRUCH/KRIEDERMAN
The national radar mosaic for the moment the first event began.
2 winter storm, 2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153262, 153263, 153264, 153265.